Format

Send to

Choose Destination
Pediatr Neurol. 1997 Feb;16(2):160-2.

Medium chain acyl-CoA dehydrogenase deficiency and fatal valproate toxicity.

Author information

1
Department of Pediatrics, Haukeland University Hospital, Bergen, Norway.

Abstract

A boy with delayed psychomotor development, attention deficit disorder, and therapy-resistant epilepsy was treated with valproate. The patient died of liver failure after 4 months of valproate treatment. Postmortem investigation of cultured fibroblasts suggested medium chain acyl-CoA dehydrogenase deficiency, an unexpected finding since the boy had not presented typical manifestations of this disease. Because medium chain acyl-CoA dehydrogenase is an important enzyme in the beta-oxidation of fatty acids, our patient probably had a genetically reduced tolerance to valproate. This drug should be omitted in the treatment of seizures in patients with possible medium chain acyl-CoA dehydrogenase deficiency.

PMID:
9090694
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center